Missouri, 2011

Hail and Damaging Wind in Missouri, April 9, 2011

April 9, 2011 · NWS SGF · 6 events in 5 counties and zones

Scattered thunderstorms developed across eastern Kansas during the late evening of April 8th. These storms then spread and developed into the Missouri Ozarks during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered thunderstorms developed across eastern Kansas during the late evening of April 8th. These storms then spread and developed into the Missouri Ozarks during the overnight hours. A second round of widely scattered storms developed around dawn on the morning of April 9th across southern Missouri. These storms developed along what appeared to be a remnant boundary from previous convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 9, 2:23 AM CST, 12 minutes earlier.

Area forecast discussion, Apr 9, 2:23 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 AM CDT SAT APR 9 2011

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST CONTINUE TO FOCUS ON THE POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS THE OZARKS THIS
MORNING...NEAR RECORD TEMPERATURES FOR SATURDAY...ANOTHER ROUND OF
SEVERE STORMS FOR SUNDAY AND THEN AGAIN FOR THE MIDDLE OF NEXT
WEEK.

STRONG TO BORDERLINE SEVERE THUNDERSTORMS MOVING ACROSS THE REGION
THIS MORNING ARE TAPPING INTO A FAIRLY MOIST AIRMASS WITH
CONTINUING STRONG MOISTURE ADVECTION INTO THE REGION. RATHER
STRONG ISENTROPIC UPGLIDE ACROSS SOUTHWESTERN MISSOURI...NEARLY
COINCIDENT WITH THE ONGOING CONVECTION WILL SHIFT EAST
NORTHEASTWARD THROUGH THE MORNING HOURS. SURFACE DEW POINT
DEPRESSIONS OF 5 TO 10 DEGREES WOULD SUGGEST THE POTENTIAL FOR
STRONG WIND GUST TO 40MPH AND SMALL HAIL WILL CONTINUE TO BE THE
PRIMARY MODE FOR THESE STORMS. IN ADDITION...STORMS ARE WELL INTO
THE WARM SECTOR WITH THE STATIONARY FRONT LOCATED NEARLY ALONG THE
I-70 CORRIDOR. WOULD EXPECT THE STRONGEST STORMS TO DEVELOP MORE
ALONG AND NORTH OF THE FRONTAL BOUNDARY AS A RESULT. STORMS WILL
CONTINUE TO MOVE EASTWARD THIS MORNING. DID NOTE THE GOOD PRESSURE
FALLS ACROSS SOUTHEASTERN KANSAS AND INTO WEST CENTRAL MISSOURI
ON THE BACK SIDE OF THE STORMS. MAY BE INDICATIONS OF A DEVELOPING
MESO-LOW BUT WILL NEED TO MONITOR THIS AS THE STORMS MOVE ACROSS
THE AREA.

FOR TODAY...CONTINUING STRONG MOISTURE AND WARM AIR ADVECTION FROM
THE GULF REGION WILL KEEP THE REGION RATHER WARM FOR THE TIME OF
YEAR WITH THE POTENTIAL TO SEE ADDITIONAL RECORD HIGHS SIMILAR TO
WHAT THE REGION SAW IN VICHY/ROLLA AND JOPLIN FRIDAY. WITH 850MB
TEMPERATURES IN THE 20 TO 22 DEGREE RANGE WOULD EXPECT TO SEE
TEMPERATURES CLIMB INTO THE MID 80S THIS AFTERNOON. THIS WILL ONCE
AGAIN SET THE STAGE FOR STORMS TO MOVE ACROSS THE REGION SUNDAY.

A STRONG UPPER LEVEL SYSTEM NOW OVER THE WESTERN CONUS WILL MOVE
INTO THE PLAINS ON SUNDAY AND TAKE AIM AT THE REGION. AS THIS UPPER
LEVEL SYSTEM MOVES INTO THE PLAINS...A COLD FRONT WILL BEGIN TO
PUSH EAST ACROSS KANSAS. IN ADVANCE OF THE COLD FRONT...A DRY LINE
WILL WORK TO KICK OFF THUNDERSTORMS SUNDAY AFTERNOON WITH LIKELY
STORM INITIATION ACROSS EASTERN KANSAS AND OKLAHOMA. WITH PLENTY
OF MOISTURE IN PLACE ALONG WITH 65 TO 80 KTS OF 0-6KM BULK
SHEAR...MORE THAN SUFFICIENT SHEAR AVAILABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT. THE COMBINATION OF AN ABUNDANTLY MOIST
AIR...A FAST MOVING SYSTEM...A DRY LINE/COLD FRONT MOVING THROUGH
THE REGION AND MORE THAN SUFFICIENT 0-6KM BULK SHEAR AND GOOD
THETA-E DIFFERENTIAL AROUND 20K...WILL PRODUCE THE POTENTIAL FOR
SEVERE THUNDERSTORMS. THE STORMS WOULD LIKELY PRODUCE LARGE
HAIL...THOUGH THE PRIMARY THREAT LOOKS TO BE SIGNIFICANT HIGH
WINDS WITH AN ISOLATED TORNADO NOT OUT OF THE
QUESTION...ESPECIALLY EARLY IN THE STORM DEVELOPMENT WHEN DISCREET
CELLS WOULD BE MOST PREVALENT. THOUGH THE INITIAL MODE MAY BE
DISCREET CELLS...THINK THAT THE SYSTEM WILL DEVELOP INTO A
STRONGLY FORCED LINE QUICKLY.

IN THE WAKE OF THE STORM ON SUNDAY UPPER LEVEL RIDGING WILL BRING
A RETURN OF SUNNY SKIES AND MORE MILD CONDITIONS FOR THE START OF
THE WORK WEEK. A COOLER SURFACE HIGH WILL MOVE OVER THE REGION
WITH AFTERNOON TEMPERATURES IN THE UPPER 60S TO LOWER 70S LIKELY
FOR HIGHS. THIS UPPER RIDGE WILL BE RELATIVELY SHORT LIVED AS
ANOTHER UPPER LEVEL TROUGH AND STORM SYSTEM WILL MOVE INTO THE
WESTERN STATES AND MOVE INTO THE PLAINS THURSDAY WITH MODELS IN
BETTER AGREEMENT ON TIMING AND STRENGTH TODAY THAN THEY HAD BEEN
THE LAST FEW RUNS.

HATCH

&&

.AVIATION...
/ISSUED 1230 AM CDT SAT APR 9 2011/

FOR THE 06Z TAF PACKAGE...PRIMARY CHALLENGE CONTINUES TO BE
SHRA/TSRA CHANCES OVERNIGHT. TO THIS POINT...ACTIVITY HAS BEEN
SLOW TO MOVE EASTWARD OUT OF KS. THIS HAS CHANGED IN THE PAST HOUR
OR SO AS REGIONAL RADAR INDICATES AN EXPANSION AND EASTWARD
PROGRESSION OF SHRA/TSRA WNW OF KJLN. SHOULD CONTINUE TO SEE
ACTIVITY EXPAND INTO JLN/SGF AERODROMES OVERNIGHT...AND HAVE
INCLUDED TEMPOS TO COVER THE WINDOW OF OPPORTUNITY. STILL LOOKS AS
THOUGH ACTIVITY WILL REMAIN NORTH OF BBG AND CONTINUE TO COVER THE
LOWER RISK OF TSRA THERE WITH CB WORDING. SHRA/TSRA WILL
PROGRESSIVELY EXIT TO THE EAST BY DAYBREAK LEADING TO A CLEARING
SKY. WINDS WILL BE GUSTY DURING THE DAY SATURDAY...OTHERWISE
CONDITIONS WILL BE QUIET THROUGH THE END OF THE TAF CYCLE.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 9, 1:53 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 AM CDT SAT APR 9 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
253 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED RISK OF HAIL.
  ELEVATED RISK OF DAMAGING THUNDERSTORM WINDS.
  ELEVATED RISK OF LIGHTNING.
  LIMITED RISK OF FLOODING.

DISCUSSION...

  THUNDERSTORMS WILL CONTINUE TO DEVELOP ROUGHLY ALONG AND SOUTH
  OF THE INTERSTATE 44 CORRIDOR. THIS ACTIVITY WILL CONTINUE TO
  MOVE EAST ACROSS MUCH OF SOUTHERN MISSOURI THE REST OF TONIGHT.
  THE PRIMARY SEVERE WEATHER RISK WILL BE LARGE HAIL TO THE SIZE
  OF QUARTERS...WITH A LOCALIZED RISK FOR DAMAGING WIND GUSTS.
  OVERALL...THE SEVERE THUNDERSTORM RISK IS DECREASING FOR THE
  REST OF TONIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL AND
  LOCALIZED FLOODING WILL BE POSSIBLE ESPECIALLY WHERE STORMS
  TRAIN OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  STRONG TO SEVERE STORMS ARE EXPECTED ACROSS THE OUTLOOK AREA
  SUNDAY AFTERNOON AND EVENING AS A STRONG STORM SYSTEM MOVES
  INTO THE PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
  AND AHEAD OF A DRY LINE THAT WILL MOVE EAST FROM KANSAS AND
  OKLAHOMA. MODERATE INSTABILITY AND STRONG VERTICAL WIND SHEAR
  WILL ALLOW FOR SEVERE STORM ORGANIZATION WITH THE POTENTIAL OF
  LARGE HAIL AND DAMAGING WINDS. THE RISK FOR TORNADOES CANNOT BE
  RULED OUT.

  GUSTY NON THUNDERSTORM WINDS ARE ALSO EXPECTED AT TIMES
  SATURDAY...SUNDAY...AND MONDAY. AN ELEVATED FIRE DANGER MAY
  EXIST SUNDAY DEPENDING ON THE TIMING OF THE DRY LINE PASSAGE.
  LOW HUMIDITY AND MODERATELY GUSTY WINDS MAY PRODUCE AN ELEVATED
  FIRE DANGER MONDAY IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF THE HIGHWAY
 60 CORRIDOR THROUGH 4 AM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Apr 9, 12:32 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 AM CDT SAT APR 9 2011

MOZ077-088-090700-
JASPER MO-BARTON MO-
132 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ALERT FOR BARTON AND NORTHERN JASPER COUNTIES
UNTIL 200 AM CDT...

AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MILFORD TO BOSTON TO
3 MILES NORTHEAST OF ASBURY...MOVING EAST AT 35 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ASBURY...BOSTON...CARYTOWN...DUDENVILLE...
GOLDEN CITY...IANTHA...IRWIN...JASPER...KENOMA...LAMAR HEIGHTS...
LAMAR...MILFORD...MINDENMINES...NASHVILLE...OAKTON AND VERDELLA.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3747 9461 3765 9439 3763 9408 3729 9409
      3729 9408 3725 9418 3727 9462
TIME...MOT...LOC 0633Z 265DEG 32KT 3755 9413 3738 9423
          3730 9452

SCHAUMANN
Special weather statement, Apr 9, 1:49 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 AM CDT SAT APR 9 2011

MOZ088-093-094-101-102-090830-
LAWRENCE MO-JASPER MO-NEWTON MO-BARRY MO-MCDONALD MO-
249 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE...NEWTON...NORTHERN
BARRY...NORTHERN MCDONALD AND SOUTHERN JASPER COUNTIES UNTIL 330 AM
CDT...

AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
FIDELITY TO NEOSHO TO 9 MILES SOUTHWEST OF SENECA...MOVING EAST AT 40
MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...AURORA...CARTERVILLE...
CARTHAGE...DIAMOND...DUENWEG...DUQUESNE...FAIRVIEW...GOODMAN...
GRANBY...IRON GATES...JOPLIN...LEAWOOD...MONETT...MOUNT VERNON...
NEOSHO...PIERCE CITY...PURDY...SAGINAW...SARCOXIE...SENECA...SHOAL
CREEK DRIVE...SILVER CREEK...VERONA...WEBB CITY AND WHEATON.

INTERSTATE 44 BETWEEN MILE MARKERS 4 AND 57 WILL ALSO BE IMPACTED BY
THESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3688 9463 3718 9455 3720 9364 3671 9368
      3669 9463
TIME...MOT...LOC 0749Z 266DEG 37KT 3712 9419 3687 9434
          3673 9463

SCHAUMANN
Special weather statement, Apr 9, 2:28 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 AM CDT SAT APR 9 2011

MOZ093-101-102-090915-
NEWTON MO-BARRY MO-MCDONALD MO-
328 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ALERT FOR BARRY...MCDONALD AND SOUTHERN NEWTON
COUNTIES UNTIL 415 AM CDT...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
GRANBY TO 5 MILES SOUTHEAST OF GOODMAN TO 5 MILES SOUTHEAST OF SOUTH
WEST CITY...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ANDERSON...CASSVILLE...EXETER...
FAIRVIEW...GOODMAN...GRANBY...LANAGAN...MONETT...NEOSHO...NOEL...
PINEVILLE...PURDY...SELIGMAN...SOUTH WEST CITY...WASHBURN AND
WHEATON.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE ROARING
RIVER STATE PARK AND TABLE ROCK LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND PORTIONS OF SOUTHERN
MISSOURI.

LAT...LON 3650 9462 3656 9463 3693 9450 3692 9363
      3670 9362 3649 9381 3648 9457
TIME...MOT...LOC 0827Z 270DEG 35KT 3688 9428 3670 9430
          3648 9450

SCHAUMANN
Special weather statement, Apr 9, 2:35 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 AM CDT SAT APR 9 2011

MOZ095-103-104-090915-
STONE MO-CHRISTIAN MO-TANEY MO-
335 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ALERT FOR CHRISTIAN...NORTHERN STONE AND
NORTHERN TANEY COUNTIES UNTIL 415 AM CDT...

AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF
BILLINGS TO CRANE TO 11 MILES WEST OF CAPE FAIR...MOVING EAST AT 40
MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE BILLINGS...BRANSON WEST...CLEVER...
CRANE...GALENA...HIGHLANDVILLE...MERRIAM WOODS...NIXA...
OZARK...REEDS SPRING...ROCKAWAY BEACH...SPARTA AND TANEYVILLE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE TABLE ROCK
LAKE.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THESE STORMS...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND PORTIONS OF SOUTHERN
MISSOURI.

LAT...LON 3669 9358 3682 9359 3683 9363 3709 9361
      3709 9298 3708 9292 3669 9291
TIME...MOT...LOC 0834Z 259DEG 34KT 3706 9355 3690 9355
          3677 9365

SCHAUMANN

The radar

The Springfield radar (KSGF), 13 km away, was scanning. The volume nearest the first event began at 08:34 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
April 9, 2:35 AM CST
Where
Greene County, 1.26 mi NE of Republic to 1.41 mi SSW of Republic Westport Ar
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.131, -93.462

A few sheds were damaged at the Lowes in Republic. The winds were estimated at 50 mph.

Hail, Christian

When
April 9, 3:09 AM CST
Where
Christian County, 0.55 mi E of Ozark
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.020, -93.210

Hail, Shannon

When
April 9, 3:30 AM CST
Where
Shannon County, 2.07 mi N of Akers
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.410, -91.570

Hail, Newton

When
April 9, 4:28 AM CST
Where
Newton County, 1.77 mi NE of Newtonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.900, -94.160

Hail, Taney

When
April 9, 5:42 AM CST
Where
Taney County, Forsyth
Measured
1 in hail
Reported by
Public
Coordinates
36.680, -93.120

Hail, Greene

When
April 9, 6:40 AM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.200, -93.290

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285361, 284537, 284538, 284539, 284540, 284541.